Hi, I'd like to help you with your question.
There is a drug called Naltrexone that is used to help people to stay sober when they abuse alcohol. It works by blocking the part of your brain that responds to alcohol or narcotic use. This helps the alcoholic desire alcohol less and therefore helps him/her to stop using.
This drug does not cause nausea when you drink, but nausea is a side effect of the drug. Your son should not use alcohol or narcotics, including cough syrup with codeine, while using Naltrexone.
The drug that you may be thinking of is called Disulfiram. This drug causes unpleasant side effects when even a small amount of alcohol is used. The side effects includes mental confusion, difficulty breathing, anxiety and nausea and vomiting. The side effects begin about 10 minutes after alcohol is used and lasts up to 1 hour. An adverse reaction to this drug includes vomiting, yellowing eyes, dark urine and weakness. Those are not typical reactions but happen only when a person is having a bad reaction.
Your son's doctor is the best person to prescribe either of these medications. Your son's doctor knows him best and will understand if these medications would work for him or not. Drug and Alcohol facilities may also prescribe the drugs, but your son would need to inquire and possibly submit for treatment such as therapy in order to be monitored on the drug. The drug and alcohol agencies will want your son to receive therapy to help him stop drinking, since the drugs do not cure alcoholism. Contact your local United Way or city or county social services to get information about your local facilities.
I hope this has helped you,Kate